Texas, 2012Flash Flood in Texas, July 16, 2012
July 16, 2012 · NWS MAF · 1 event in 1 county or zone
An upper level trough was present across central Texas with good low level moisture over the Permian Basin. This trough helped to create lift over the area which resulted in thunderstorms with heavy rain forming across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was present across central Texas with good low level moisture over the Permian Basin. This trough helped to create lift over the area which resulted in thunderstorms with heavy rain forming across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 16, 1:27 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 1:27 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT MON JUL 16 2012
.DISCUSSION...
ACCAS OUTSIDE IS DEVELOPING INTO ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE LATEST RUC IS
DOING A GOOD JOB DEPICTING THIS PRECIP...BUT IS ALSO INDICATING IT
WILL QUICKLY DISSIPATE AFTER 00Z. THUS HAVE INCLUDED PRE-FIRST
PERIOD POPS IN THE ZONES FORECAST TO CAPTURE THE EARLY POPS WHICH
DECREASE LATER THIS EVENING. THE DRY SUB-CLOUD LAYER COULD ALLOW
FOR GUSTY WINDS NEAR THE THUNDERSTORMS...BUT VERY LITTLE SHEAR
WILL PREVENT ANY SERIOUS THREAT FOR SEVERE THUNDERSTORMS.
RAIN CHANCES WILL CONTINUE THE NEXT SEVERAL DAYS AS AN UPPER LEVEL
LOW SLOWLY MOVES WEST ACROSS TEXAS AND INTO THE DESERT SOUTHWEST.
RAIN CHANCES WILL BE GREATEST TOMORROW...THEN WILL BE CONCENTRATED
WEST OF THE PECOS RIVER BEFORE ENDING LATE IN THE WEEK.
TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL DEPENDING ON
PRECIP AND CLOUD COVERAGE...THEN WILL INCREASE ON THURSDAY AS THE
LOW EXITS AND UPPER HEIGHTS INCREASE IN RESPONSE TO A BUILDING
RIDGE.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 70 94 69 93 / 10 30 10 10
BIG SPRING TX 72 95 70 95 / 10 30 10 10
CARLSBAD NM 69 97 68 96 / 10 30 20 30
DRYDEN TX 73 94 72 92 / 10 30 20 10
FORT STOCKTON TX 71 95 70 92 / 20 30 20 10
GUADALUPE PASS TX 67 85 65 86 / 20 30 30 30
HOBBS NM 66 94 66 91 / 10 30 20 10
MARFA TX 60 85 60 87 / 20 40 40 30
MIDLAND INTL AIRPORT TX 71 94 70 94 / 10 30 10 10
ODESSA TX 73 94 71 93 / 10 30 10 10
WINK TX 74 98 72 95 / 10 30 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05/10
Hazardous weather outlook, Jul 16, 11:58 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1258 PM CDT MON JUL 16 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1258 PM CDT MON JUL 16 2012 /1158 AM MDT MON JUL 16 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY AND TONIGHT...PARTICULARLY OVER THE DAVIS MOUNTAINS AND
MARFA PLATEAU. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY...THOUGH RAIN CHANCES WILL GRADUALLY
DECREASE AFTER WEDNESDAY. STORMS WILL BE MORE NUMEROUS IN THE
MOUNTAIN AREAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
In the hours before
Special weather statement, Jul 16, 1:07 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT MON JUL 16 2012
TXZ045-161945-
GAINES-
207 PM CDT MON JUL 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN GAINES COUNTY UNTIL 245 PM CDT...
A STRONG AREA OF THUNDERSTORMS WERE LOCATED 7 MILES SOUTHEAST OF
FAIRVIEW AT 205 PM CDT...MOVING NORTH AT 5 MPH.
IMPACTED LOCATIONS INCLUDE U.S. HIGHWAY 180... FM ROAD 1788.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UPWARDS OF 55 MPH ARE
POSSIBLE WITH THIS AREA OF STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
&&
Special weather statement, Jul 16, 1:42 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT MON JUL 16 2012
TXZ045-046-162030-
DAWSON-GAINES-
242 PM CDT MON JUL 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES AND WESTERN DAWSON COUNTIES UNTIL 330 PM CDT...
AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM CEDAR LAKE TO WELCH
AT 240 PM CDT. THE AREA OF STORMS WAS NEARLY STATIONARY.
IMPACTED LOCATIONS INCLUDE CEDAR LAKE...WELCH...SAND...U.S. HIGHWAY
180...STATE HIGHWAY 83.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UPWARDS OF 55 MPH ARE
POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.
&&
Special weather statement, Jul 16, 2:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT MON JUL 16 2012
TXZ046-162115-
DAWSON-
341 PM CDT MON JUL 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
CENTRAL DAWSON COUNTY UNTIL 415 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF PUNKIN CENTER AT
340 PM CDT...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE
LAMESA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Special weather statement, Jul 16, 3:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT MON JUL 16 2012
TXZ050-051-061>063-162215-
ECTOR-GLASSCOCK-MARTIN-MIDLAND-ANDREWS-
444 PM CDT MON JUL 16 2012
...STRONG THUNDERSTORMS ACROSS MIDLAND AND ECTOR COUNTIES THROUGH
515 PM CDT...
STRONG THUNDERSTORMS OVER MIDLAND AND ECTOR COUNTIES ARE MOVING TO
THE SOUTH AT AROUND 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE
MIDLAND...
ODESSA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Special weather statement, Jul 16, 4:16 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT MON JUL 16 2012
TXZ061-062-068-162245-
ECTOR-MIDLAND-CRANE-
516 PM CDT MON JUL 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN CRANE...SOUTHEASTERN ECTOR AND SOUTHWESTERN MIDLAND
COUNTIES UNTIL 545 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF PLEASANT FARMS AT
514 PM CDT...MOVING SOUTHEAST AT 10 MPH. GUSTY WINDS UP TO 50 MPH
ARE POSSIBLE. LOCATIONS IMPACTED INCLUDE
SOUTH ODESSA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
Flash Flood, Midland
- When
- July 16, 4:50 PM CST to 5:50 PM CST
- Where
- Midland County, 1.94 mi NW of Midland to 3.79 mi SW of Midland
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 32.019, -102.104
A thunderstorm moved across Midland County and produced heavy rain over the City of Midland. This heavy rain resulted in cars being stalled and roads being barricaded. There were no injuries and no damage was reported, so the cost of damage is a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400740.